Ohio, 2019

Damaging Winds in Ohio, July 5, 2019

July 5, 2019 · NWS CLE · 2 events in 1 county or zone

An isolated pulse severe thunderstorm produced wind damage across Sandusky County. A lake breeze boundary interacted with an isolated severe thunderstorm and produced a couple localized downburst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An isolated pulse severe thunderstorm produced wind damage across Sandusky County. A lake breeze boundary interacted with an isolated severe thunderstorm and produced a couple localized downburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 5, 6:46 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 5, 6:46 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
746 PM EDT Fri Jul 5 2019

.SYNOPSIS...
Low pressure over the Central Great Lakes will move east tonight,
with a trailing cold front settling south across the area on Friday.
High pressure accompanied by seasonal temperatures will build in for
the beginning of next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Minor adjustments to pops through tonight, mainly to account for
current radar depiction with little coverage across north
central and northeast OH in an area worked over by earlier
convection. Have went with chance or lower for the rest of
tonight, with things looking more scattered/isolated than not.
Most concentrated areas for convection look to be across the far
south over the next few hours, and across the Toledo metro into
the overnight, although upstream evolution of convection and
latest HRRR runs lending to lower confidence in much of anything
for the area after Midnight. Otherwise, no major changes to
temps or sky cover with this early evening update.

Original discussion...
Thunderstorms that developed along the lake breeze have been
drifting to the south and east late this afternoon. Heavy rain
remains the main concern for late this afternoon given slow storm
motion and a deep warm layer in the cloud. Otherwise a few wind
gusts to 40 mph may be possible with the strongest storms. Pockets
of thunderstorms have also been developing to the west across
Indiana/Michigan as energy starts to round the upper ridge and
interact with a moderately unstable airmass with ML Cape of 1500
J/kg. This activity will likely expand into NW Ohio this evening
before we start to lose diurnal support and see an overall
diminishing trend.

Weak low pressure over lower Michigan will continue east overnight.
This will maintain some shower and thunderstorm activity overnight,
mainly north of the area but will likely reach the Toledo area and
may brush other northern counties. Otherwise expect to see a
decrease in coverage overnight before the front settles south of
Lake Erie on Saturday and we see it flare back up with diurnal
heating. SPC has the southern half of the area in a marginal severe
weather threat for Saturday which tries to highlight areas that will
have the front move through during the afternoon hours. Heavy rain
will also be a concern, especially if we see activity training along
the front. Saturday will be another humid day with more cloud
cover although temperatures will not be quite as high with the
frontal passage. A drier airmass will begin to arrive behind the
front on Saturday night.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The short term begins Sunday with a cold front south of the area and
high pressure starting to build in from the north.  Will begin with
a slight chance pop Sunday morning far south, otherwise will have a
dry forecast. Monday and Tuesday will continue with a dry forecast
as the high continues to extend into the region as it drifts slowly
southeast across the lakes. Highs Sunday and Monday lower 80s. Highs
Tuesday mid 80s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Tuesday night and Wednesday, high pressure will be drifting east as
an upper trough moves across the upper midwest. Wednesday afternoon
this upper trough axis will be just to our west and would expect
convection to begin developing and moving in from the west.  Will
have chance pops for the afternoon with best chance west. At this
point models diverge somewhat so will continue with the GFS. The
trough continues to move east across the area Wednesday night,
likely moving convection from west to east across the area.  For now
will continue with chance pops but foresee a period of likely pops
with better resolution as time nears. Thursday and Friday high
pressure builds in. Highs Wednesday mid 80s.  Highs Thursday lower
80s. Highs Friday closer to 80.

&&

.AVIATION /00Z Saturday THROUGH Wednesday/...
Scattered convection will continue to diminish across the area
this evening, with the best chances for any TSRA early in the
period at KTOL and KMFD. Went with a TEMPO at KTOL early on, but
only mentioned VCTS at KMFD over the first few hours of the
period. Relatively dry and mainly VFR conditions will be common
through the overnight into Saturday morning. Another round of
scattered TSRA expected across the region ahead of a southward
moving cold front late in the period, mainly from 18Z onward.
Went with PROB30 at the higher confidence sites, and VCTS
mention elsewhere. Predominantly weak south to southwest flow
will continue overnight, and winds will become more north to
northwest late in the period behind the cold front.

OUTLOOK...Non-VFR possible Saturday night into Sunday morning.

&&

.MARINE...
Winds will remain generally light tonight into Saturday.  Saturday
afternoon a cold front will drop south across the lake turning winds
out of the north at 10 to 15 knots. Saturday night high pressure to
our north will turn winds out of the northeast.  Wind speeds will
increase to a solid 15 knots through the afternoon Sunday before
dropping back to near 10 knots overnight.  Would expect waves to
increase to 3 to 4 feet for a period Sunday across the central
basin. Northeast winds will persist through Tuesday but should
become light. Winds will turn variable on Wednesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC/Greenawalt
SHORT TERM...TK
LONG TERM...TK
AVIATION...Greenawalt
MARINE...TK
Hazardous weather outlook, Jul 5, 3:49 AM EST, 16 hours before
Hazardous Weather Outlook
National Weather Service Cleveland OH
449 AM EDT Fri Jul 5 2019

OHZ003-006>008-060900-
Lucas-Wood-Ottawa-Sandusky-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Heat index values will be in the upper 90s today. This combination
of heat and humidity will be quite uncomfortable and possibly
initiate heat related illness.

Thunderstorms today will be capable of producing locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Water levels across the western basin of Lake Erie are expected to
rise with northeast winds Saturday night through Monday. Lakeshore
flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-011-060900-
Lorain-Cuyahoga-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Heat index values will be in the upper 90s today. This combination
of heat and humidity will be quite uncomfortable and possibly
initiate heat related illness.

Thunderstorms today will be capable of producing locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms on Saturday will be capable of locally heavy rainfall
and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009-060900-
Erie-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...Today and tonight.

Thunderstorms today will be capable of producing locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Water levels across the western basin of Lake Erie are expected to
rise with northeast winds Saturday night through Monday. Lakeshore
flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012>014-017>023-027>033-036>038-047-089-PAZ001>003-060900-
Lake-Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-
Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms today will be capable of producing locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms on Saturday will be capable of locally heavy rainfall
and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-060900-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 5, 4:34 PM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
534 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     FLOOD            EDINBORO                41.88N 80.13W
07/05/2019                   ERIE               PA   LAW ENFORCEMENT

            INTERSECTION OF OLD ROUTE 99 AND OLD STATE
            ROAD FLOODED. ROAD CLOSED DUE TO FLOODING.

&&

TK
Local storm report, Jul 5, 6:08 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
708 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLOOD            4 E SPRINGBORO          41.79N 80.30W
07/05/2019                   CRAWFORD           PA   LAW ENFORCEMENT

            WATER REPORTED OVER THE ROAD IN THE
            INTERSECTION.

&&

TK
Local storm report, Jul 5, 6:12 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
712 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     FLOOD            7 SSW CONNEAUT LAKE     41.51N 80.37W
07/05/2019                   CRAWFORD           PA   LAW ENFORCEMENT

            RUNNING WATER OVER THE ROAD.

&&

TK
Local storm report, Jul 5, 6:14 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
714 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HEAVY RAIN       3 N CLINTON             40.97N 81.63W
07/05/2019  M1.37 INCH       SUMMIT             OH   TRAINED SPOTTER

&&

BM
Local storm report, Jul 5, 6:15 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
715 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     FLOOD            7 SSW CONNEAUT LAKE     41.51N 80.37W
07/05/2019                   CRAWFORD           PA   LAW ENFORCEMENT

            CORRECTS PREVIOUS FLOOD REPORT FROM 7 SSW
            CONNEAUT LAKE. RUNNING WATER OVER MAIN
            STREET AT ADAMSVILLE ROAD.

&&

TK
Local storm report, Jul 5, 6:45 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
745 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLOOD            5 E SYCAMORE            40.97N 83.07W
07/05/2019                   CRAWFORD           OH   LAW ENFORCEMENT

            SEVERAL ROADS WITH HIGH WATER IN THE AREA OF
            LYKENS ALTHOUGH ROADS REMAINED PASSABLE.

&&

TK

The radar

The Cleveland radar (KCLE), 126 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sandusky

When
July 5, 7:49 PM EST
Where
Sandusky County, 0.52 mi E of Woodville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.450, -83.370

A large tree was blown down on Route 20.

Thunderstorm Wind, Sandusky

When
July 5, 7:52 PM EST
Where
Sandusky County, 0.86 mi NE of Helena
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.340, -83.290

Several trees and utility lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844965, 844966.